The cancer drug bevacizumab in combination with chemotherapy or biological therapy seems to be more harmful for cancer patients than chemotherapy alone. A groundbreaking study suggests that cancer medication bevacizumab along with other therapies raises risk of treatment-related death. Also known as fatal adverse event (FAE), treatment-related death appears as a major cause of fatality in the United States.
In order to conduct the study, authors scrutinized 16 randomized controlled trials (RCTs) that encompassed a total of 10,217 patients with a variety of advanced solid tumors. Other studies included RCTs that employed bevacizumab in combination with chemotherapy or biological therapy was compared with chemotherapy or biological therapy alone. It was mentioned that the overall incidence of FAEs with bevacizumab is 2.5 percent. As compared to chemotherapy alone, the inclusion of bevacizumab was reportedly correlated with chemotherapeutic agents but not to tumor types or bevacizumab doses.
3.5 times increased risk of FAEs due to bevacizumab was registered among 3.3 percent patients subjected to taxanes and 1.0 percent patients receiving platinum agents. However, this raise was possibly not associated with heightened risk of FAEs when used together with other agents. Scientists noted some common specific causes of FAEs such as 23.5 percent hemorrhage, 12.2 percent neutropenia, 7.1 percent gastrointestinal tract perforation, 5.1 percent pulmonary embolism and 5.1 percent cerebrovascular accident. Majority of the fatal bleeding events presumably occurred because of pulmonary and gastrointestinal hemorrhage bleedings. Vishal Ranpura, M.D., of Stony Brook University Medical Center, Stony Brook, N.Y., and colleagues presume that the study findings can help improve the overall survival rate.
The study is published in the February 2 issue of JAMA.